Alert archive / Illinois / Flash Flood Watches in 2008
Flash Flood Watch 9, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood watch at Jul 8, 2008, 3:45 PM CDT for 7 counties in Illinois. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2008, 3:45 PM CDT (20:45 UTC)
- Expired
- Jul 9, 2008, 3:36 AM CDT
- In force
- 12 hr
- Issued by
- NWS Lincoln, IL
- Flood severity
- None
Counties Christian County, IL, Macon County, IL, Morgan County, IL, Moultrie County, IL, Sangamon County, IL, Scott County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 56 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1492 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at Jul 8, 3:37 PM CDT, 8 minutes earlier.
Area forecast discussion, Jul 8, 3:37 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED... NATIONAL WEATHER SERVICE LINCOLN IL 337 PM CDT TUE JUL 8 2008 .UPDATE... ISSUED 337 PM CDT TUE JUL 8 2008 STORMS ARE BECOMING ALIGNED FROM NORTH OF COLUMBIA MO TO SOUTH OF PEORIA. THE ORIENTATION IS ALONG THE STORM MOTION VECTOR WHICH WILL GREATLY ENHANCE THE FLASH FLOOD POTENTIAL TONIGHT. HAVE ISSUED A FLASH FLOOD WATCH ALONG AND SOUTHEAST OF THE STORMS THROUGH TONIGHT. HAVE NOT EXTENDED IT INTO THE SOUTHEASTERN COUNTIES YET...BUT WILL MONITOR FOR THE NEED OF AN EXTENSION. 04 && .DISCUSSION... ISSUED 222 PM CDT TUE JUL 8 2008 SHORT TERM...TONIGHT THROUGH FRIDAY... PRE-FRONTAL TROUGH EXTENDING FROM KANSAS CITY EASTWARD TO NEAR PEORIA HAS BECOME ACTIVE WITH CONVECTION SINCE THERE HAS BEEN A FEW HOURS FOR THE PREVIOUSLY OVERTURNED MORNING AIRMASS TO RECOVER. EXPECT STORMS TO CONTINUE TO SPREAD EAST AND INCREASE IN AERIAL COVERAGE THIS EVENING. HEAVY RAINFALL WILL BE POSSIBLE OVER LOCALIZED CELL-TRAINING AREAS...BUT THE HIGHER COVERAGE OF RAINFALL AMOUNTS OVER FLASH FLOOD GUIDANCE VALUES WILL BE TO THE SOUTH AND WEST OF THE FORECAST AREA. ALONG WITH THE HEAVY RAINFALL...THE PRIMARY SEVERE WEATHER THREAT WILL BE VERY FREQUENT LIGHTNING AND STRONG WET MICROBURSTS. HIGH PRECIPITABLE WATER VALUES ALONG WITH MODERATE INSTABILITY WILL CREATE FAVORABLE CONDITIONS FOR ENHANCED WATER-LOADING AND RESULTING DAMAGING WIND GUSTS...BUT THE RELATIVELY HIGH FREEZING LEVEL WILL HOLD DOWN HAIL SIZES. THE MAIN COLD FRONT IS ONLY JUST NOW ENTERING CENTRAL IOWA...AND IS EXPECTED TO ARRIVE IN OUR NORTHWESTERN COUNTIES JUST AFTER MIDNIGHT AND LIE PRETTY MUCH ACROSS THE CENTER OF THE AREA BY 12Z WED. RAIN WILL END WITH FRONTAL PASSAGE...BUT THIS WILL LIKELY NOT OCCUR ACROSS THE SOUTHEAST UNTIL WEDNESDAY AFTERNOON. WILL THEREFORE CONTINUE WITH CHANCE POPS DOWN THERE THROUGH THE DAY WEDNESDAY WHICH IS SIMILAR TIMING TO THE PREVIOUS FORECAST PACKAGES. HIGH PRESSURE WILL THEN DOMINATE THROUGH FRIDAY BRINGING DRIER AIR AND SLIGHT COOLER TEMPERATURES. LONG TERM...SATURDAY THROUGH TUESDAY... MOST LONG TERM GUIDANCE IS NOW ON BOARD WITH THE THEME OF A STRONGER UPPER LOW MOVING ACROSS SOUTHERN CANADA LATE THIS WEEK. THIS SHOULD BUCKLE THE SOUTHEAST STATES UPPER RIDGE AND ALLOW A COLD FRONT TO COME DOWN INTO THE MIDWEST ON SATURDAY. PREVIOUS FORECASTER PUT IN CHANCE POPS FOR SATURDAY AND THIS TIMING STILL LOOKS ON TRACK. WILL ALSO EXTEND THE CHANCE POPS INTO SATURDAY NIGHT. THE FRONT BEGINS TO SLOW DOWN ON SUNDAY...AND ALTHOUGH OBJECTIVE GUIDANCE LOWERS THE POPS WITH THE FRONT EXPECTED TO BE TO OUR SOUTH...WILL HAND ON TO SLIGHT CHANCE POPS FOR SUNDAY IN CASE THE FRONT ENDS UP EVEN SLOWER. TEMPERATURES WILL ALSO CORRESPONDINGLY BE COOLER SUNDAY THROUGH TUESDAY WITH THE CANADIAN AIRMASS ACROSS THE AREA. THE GFS AND ECMWF BEGIN TO DIFFER AGAIN ON HOW FAST THE FRONT RETURNS TO THE NORTH BEGINNING TUESDAY. THE GFS APPEARS TOO AGRESSIVE IN CHEWING SUCH A STRONG LOW EASTWARD INTO THE THROAT OF THE SURFACE RIDGE...BUT EVEN THE ECMWF HINTS AT THE FRONT MOVING/MODIFYING NORTH BY THEN. SO AFTER A DRY SUNDAY NIGHT THROUGH MONDAY NIGHT...WILL STICK IN SLIGHT CHANCE POPS FOR TUESDAY. 04 && .AVIATION... ISSUED 1215 PM CDT TUE JUL 8 2008 SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF A COLD FRONT OVER CENTRAL IL TERMINALS DURING MID AND LATE AFTERNOON. A PREFRONTAL TROF JUST SOUTH OF I-72 MAY IGNITE A BAND OF STRONG TO SEVERE THUNDERSTORMS IN THE NEXT FEW HOURS SE OF I-72 INTO INDIANA. COLD FRONT EXTENDING FROM CENTRAL WI THROUGH CENTRAL IA AND SE NEBRASKA WILL MOVE SE INTO NW IL BY SUNSET AND THROUGH I-72 BY MIDNIGHT/05Z. SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM NW TO SE DURING THIS EVENING. THUNDERSTORMS MAY PRODUCE MVFR CEILINGS OF 2 TO 3K FT AND IFR TO MVFR VISIBILITIES OF 2 TO 3 MILES. SCATTERED CLOUDS OF 3 TO 5K FT AND BROKEN MID LEVEL CLOUDS OF 10 TO 15K FT TO DECREASE AT PIA JUST BEFORE 12Z/TUE AND ALONG I-72 AT CMI...DEC AND SPI BY 14Z/TUE. BREEZY WSW WINDS 10 TO 15 KTS AND GUSTS OF 15 TO 25 KTS TO DIMINISH WEST AROUND 7 TO 11 KTS TONIGHT AND NNW WED MORNING. HUETTL && .ILX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 13Z WED FOR ILZ049>054-061 &&
Hazardous weather outlook, Jul 8, 2:00 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT TUE JUL 8 2008 ILZ027>031-036>038-040>046-048-051>057-061-091100- CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-SANGAMON- SCHUYLER-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD- 200 PM CDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING MID AND LATE AFTERNOON AHEAD OF A COLD FRONT...AND CONTINUE INTO MID EVENING WHEN THE FRONT FINALLY PASSES SOUTHEAST ACROSS THE AREA. A FEW OF THE STORMS MAY REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE...DUE TO A VERY MOIST AIRMASS IN PLACE AHEAD OF THE COLD FRONT. REMAIN ALERT FOR STREET AND ROAD FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE SATURDAY AND SATURDAY EVENING...WHEN THE NEXT COLD FRONT MOVES SOUTHEAST ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 10 PM CDT. ILZ047-049-050-091100- CASS-MORGAN-SCOTT- 200 PM CDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING MID AND LATE AFTERNOON AHEAD OF A COLD FRONT...AND CONTINUE INTO MID EVENING WHEN THE FRONT FINALLY PASSES SOUTHEAST ACROSS THE AREA. A FEW OF THE STORMS MAY REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE... DUE TO A VERY MOIST AIRMASS IN PLACE AHEAD OF THE COLD FRONT. REMAIN ALERT FOR STREET AND ROAD FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE SATURDAY AND SATURDAY EVENING...WHEN THE NEXT COLD FRONT MOVES SOUTHEAST ACROSS THE AREA. THE ILLINOIS RIVER WILL REMAIN IN FLOOD AT BEARDSTOWN AND POINTS DOWNSTREAM THROUGH THE NEXT COUPLE OF DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 10 PM CDT. ILZ062-063-066>068-071>073-091100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 200 PM CDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING LATE AFTERNOON AHEAD OF A COLD FRONT...AND CONTINUE TONIGHT WHEN THE FRONT FINALLY PASSES SOUTHEAST ACROSS THE AREA. A FEW OF THE STORMS MAY REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE... DUE TO A VERY MOIST AIRMASS IN PLACE AHEAD OF THE COLD FRONT. REMAIN ALERT FOR STREET AND ROAD FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST ILLINOIS ON WEDNESDAY AS THE FRONT GRADUALLY EXITS THE AREA. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AND SATURDAY NIGHT...WHEN THE NEXT COLD FRONT MOVES SOUTHEAST ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 1 AM CDT. HUETTL
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:13 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Mason, Menard | 47 min |
| Jul 8, 4:55 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, Macon | 65 min |
| Jul 8, 5:09 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Moultrie, Piatt, Sangamon, Shelby | 66 min |
| Jul 8, 5:33 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Piatt | 57 min |
| Jul 8, 5:41 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Coles, Cumberland, Moultrie, Shelby | 64 min |
| Jul 8, 5:51 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Moultrie | 39 min |
| Jul 8, 6:13 PM CDT | Tornado Warning | ILX | Coles, Douglas | 32 min |
| Jul 8, 6:23 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Edgar | 52 min |
| Jul 8, 6:38 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Edgar | 30 min |
| Jul 8, 6:48 PM CDT | Flash Flood Warning | ILX | Christian, Shelby | 3 hr |
Nearby
Flash Flood Watches in Illinois, 2008Every flash flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.